Alert archive / Kentucky / Tornado Warnings in 2020

Tornado Warning 12, NWS Paducah, KY

March 2, 2020Christian County, Hopkins County, Kentucky

NWS Paducah, KY issued this tornado warning at Mar 2, 2020, 7:55 PM CST for Christian County, Hopkins County, Kentucky. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2020, 7:55 PM CST (01:55 UTC)
Expired
Mar 2, 2020, 8:30 PM CST
In force
35 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Christian County, KY, Hopkins County, KY

The radar

The Ft Campbell radar (KHPX), 36 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 8:00 PM CSTTORNADO1 Sw Crofton, KYNWS STORM SURVEY FOUND AN EF-1 TORNADO WITH ESTIMATED PEAK WINDS OF 90 MPH OCCURRED SOUTH OF CROFTON. THE TORNADO BEGAN AT 800 PM AND ENDED AT 806 PM. THE MAXIMUM TORNADO WITH WAS 400 YARDS, AND THE PATH LENGTH WAS 5.5 MILES. AT LEAST 4 FARM STRUCTURES WERE DA
Mar 2, 8:02 PM CSTHAIL 11 S Crofton, KY
Mar 2, 8:02 PM CSTTORNADO1 S Crofton, KYTORNADO WITNESSED BY METEOROLOGIST JUST SOUTH OF CROFTON. CARPORT DESTROYED. POSSIBLE ROOF AND SIGN DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 5:21 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

724 
WFUS53 KPAH 030155
TORPAH
KYC047-107-030230-
/O.NEW.KPAH.TO.W.0012.200303T0155Z-200303T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
755 PM CST Mon Mar 2 2020

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northeastern Christian County in south central Kentucky...
  Southern Hopkins County in northwestern Kentucky...

* Until 830 PM CST.
    
* At 755 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Crofton, or 12 miles north of Hopkinsville, moving
  east at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Christian and southern Hopkins Counties.

This includes Pennyrile Parkway between Mile Markers 18 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3692 8729 3701 8760 3715 8758 3714 8733
      3711 8731 3711 8728 3708 8728 3707 8726
TIME...MOT...LOC 0155Z 278DEG 28KT 3704 8750 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

DWS
1 follow-up statement
690 
WWUS53 KPAH 030206
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
806 PM CST Mon Mar 2 2020

KYC107-030215-
/O.CAN.KPAH.TO.W.0012.000000T0000Z-200303T0230Z/
Hopkins KY-
806 PM CST Mon Mar 2 2020

...THE TORNADO WARNING FOR SOUTHERN HOPKINS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CST for south central
and northwestern Kentucky.

LAT...LON 3692 8729 3699 8752 3712 8750 3713 8749
      3713 8737 3714 8736 3714 8733 3711 8731
      3711 8729 3708 8728 3707 8726
TIME...MOT...LOC 0205Z 278DEG 21KT 3703 8744 

$$

KYC047-030230-
/O.CON.KPAH.TO.W.0012.000000T0000Z-200303T0230Z/
Christian KY-
806 PM CST Mon Mar 2 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CST FOR
NORTHEASTERN CHRISTIAN COUNTY...
    
At 805 PM CST, a confirmed tornado was located over Crofton, or 12
miles north of Hopkinsville, moving east at 25 mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...At 8:00 PM the public reported damage from a tornado a half 
         mile south of Crofon. 
 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Crofton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3692 8729 3699 8752 3712 8750 3713 8749
      3713 8737 3714 8736 3714 8733 3711 8731
      3711 8729 3708 8728 3707 8726
TIME...MOT...LOC 0205Z 278DEG 21KT 3703 8744 

TORNADO...OBSERVED
HAIL...1.50IN

$$

DWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 2, 5:50 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 2, 5:50 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
550 PM CST Mon Mar 2 2020

.UPDATE...
Issued at 550 PM CST Mon Mar 2 2020

Tornado Watch 35 has been issued for much of the region basically
near and south of the front. The presence of the front, along with
a surface low that may move along it this evening, is the primary
reason for a tornado watch rather than a severe thunderstorm
watch. The potential for backed low-level winds with these
features could enhance the low-level shear allowing for greater
potential for tornadoes. Large hail will continue to be the
primary concern, along with damaging straight-line winds.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 315 PM CST Mon Mar 2 2020

Main forecast issues come with severe weather potential very late
this afternoon or early this evening through the early morning
hours Tuesday as a surface low tracks northeast up a stationary
boundary located very close to the OH River. Storm initiation
should be over portions of southeast MO between 4 PM and 7 PM as a
mid level impulse shoots east toward northeast AR/southwest MO
and provides added lift near the surface low over northeast AR,
and low level jet 25-35 kts kicks in.

Mid- level lapse rates of 8 to 8.5 degrees and MLCAPES from
1000-1500 J/KG suggest strong updrafts capable of producing large
hail. Long, straight-lined hodographs and effective shear up close
to 40 kts or so would be supportive of multi-cell storms with
right and left splitting supercells. Therefore, will also be a
threat of damaging wind gusts and possibly a tornado or two. Last
but not least would be the risk of localized flooding, esp in
areas where storms may repeat, or train.

The surface low should race northeast along the OH River and out
of the forecast area after midnight, and force the trailing cold
front through our eastern counties by around 2 or 3 AM.
Thereafter, high pressure will build into the southern Plains and
lower/mid MS River Valley, bringing clearing skies Tuesday/Tuesday
night and mild early March temps in the lower/mid 60s at most
locations. Wed should also be a rather nice day with afternoon
temps in the 60s, though there could be some increase in cloud
cover over our southern areas in response to the next weather
maker well off to our southwest.

.LONG TERM...(Wednesday night through Monday)
Issued at 315 PM CST Mon Mar 2 2020

After a chance of some light rain Wed night into Thursday, a few
days of dry weather are expected. Rain chances will then return for
early next week. Overnight lows will remain quite chilly, but
daytime highs will be in the 50s and 60s.

As far as the rain chances for Wed night into Thursday, this precip
will be associated with a southern stream 500 mb shortwave that will
eject from the southern Plains across the lower Mississippi Valley.
This is the same shortwave that last week's models predicted would
bring very heavy rain on Tuesday and Tues night. A lot has changed
since then. Besides the slower timing, the track is much further
south. Any rainfall amounts will be less than a tenth of an inch
Thursday. Overnight lows will be around 40, with daytime highs 55 to
60.

Thursday night into Friday, the southern stream shortwave will phase
with a northern stream 500 mb shortwave over the eastern seaboard.
This will result in a strongly confluent northwesterly flow of dry
and colder air aloft. Skies will become sunny Friday, but gusty
northwest winds will limit highs to the mid 40s in sw Indiana and
around 50 elsewhere.

This weekend will be dry with a warming trend as a 500 mb ridge
moves east across the Mississippi Valley. Highs will be in the 50s
Saturday and around 60 on Sunday. Clouds will be on the increase
Sunday, along with southerly winds.

The ensemble means are in agreement on a 500 mb southwest flow
pattern early next week. A moist southern stream shortwave will
likely bring some rain Monday. This looks like a low-amplitude
progressive pattern, so preliminary indications point away from a
heavy rainfall event.

&&

.AVIATION...
Issued at 550 PM CST Mon Mar 2 2020

Thunderstorms are expected to develop this evening along and south
of the frontal boundary which runs from near KCGI to near KEVV at
this time. At this time it appears that the storms will be
discrete which could mean no impact at any one location. Ceilings
will drop to MVFR levels as the front starts to move east later
tonight. The MVFR ceilings will likely exit the area shortly after
sunrise, and then gusty northwest winds will be the main concern
during the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Mar 2, 6:42 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
642 PM CST Mon Mar 2 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
642 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Numerous thunderstorms are expected to develop near a cold front
and move eastward through the evening and into the overnight
hours. Severe storms with large hail, damaging winds and
tornadoes are possible. A tornado watch is in effect for all of
west Kentucky and southwest Indiana, as well as portions of
southeast Missouri and southern Illinois until 1 AM. Lightning and
locally heavy rainfall are also concerns with any thunderstorms
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to activate as the storms approach
tonight.

DRS

In the hours before

Local storm report, Mar 2, 7:12 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             6 S GREENVILLE          37.03N 90.45W
03/02/2020  E1.50 INCH       WAYNE              MO   LAW ENFORCEMENT

&&

PS
Local storm report, Mar 2, 7:21 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             4 N VAN BUREN           37.07N 91.01W
03/02/2020  E0.75 INCH       CARTER             MO   EMERGENCY MNGR

&&

PS
Special weather statement, Mar 2, 7:37 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
737 PM CST Mon Mar 2 2020

ILZ084-088-092-093-MOZ076-086-087-030215-
Alexander IL-Jackson IL-Union IL-Pulaski IL-Bollinger MO-
Cape Girardeau MO-Perry MO-
737 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR UNION...NORTHWESTERN PULASKI...
JACKSON...NORTHWESTERN ALEXANDER...NORTHEASTERN BOLLINGER...PERRY AND
CAPE GIRARDEAU COUNTIES UNTIL 815 PM CST...

At 737 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Perryville to near Bollinger Mill State
Historic Site. Movement was east at 35 mph. Penny size hail was
covering the ground in Perryville Missouri.

Penny size hail will be possible with these storms.

Locations impacted include...
Cape Girardeau, Carbondale, Jackson, Perryville, Murphysboro, Anna,
Jonesboro, Marble Hill, Bollinger Mill State Historic Site, Trail Of
Tears State Park, De Soto, Cobden, Hurst, Grand Tower, Gordonville,
Altenburg, Millersville, Burfordville, Ware and Daisy.

A Tornado Watch remains in effect until 100 AM CST for southern
Illinois...and southeastern Missouri.

LAT...LON 3781 8915 3725 8921 3730 8999 3786 8990
      3786 8980 3785 8979 3785 8974 3780 8968
      3782 8968 3783 8966 3787 8965 3788 8915
TIME...MOT...LOC 0137Z 273DEG 31KT 3778 8980 3737 8990

PS
Local storm report, Mar 2, 7:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
741 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 ENE SHOOK             37.06N 90.26W
03/02/2020  E1.00 INCH       WAYNE              MO   TRAINED SPOTTER

            INTERSECTION OF P AND TT HIGHWAYS

&&

MY
Local storm report, Mar 2, 7:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             2 SSE GREENVILLE        37.10N 90.44W
03/02/2020  E1.50 INCH       WAYNE              MO   PUBLIC

&&

PS
Local storm report, Mar 2, 7:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             4 S ZALMA               37.09N 90.08W
03/02/2020  E0.75 INCH       BOLLINGER          MO   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL COVERING THE GROUND.

&&

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:26 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon49 min
Mar 2, 7:13 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins47 min
Mar 2, 7:20 PM CSTTornado WarningPAHCaldwell, Christian, Trigg40 min
Mar 2, 8:22 PM CSTTornado WarningPAHChristian, Muhlenberg, Todd28 min
Mar 2, 9:04 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken41 min
Mar 2, 9:32 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Hickman, Livingston, McCracken and 1 more43 min
Mar 2, 10:17 PM CSTSpecial Weather StatementPAHMcCracken28 min
Mar 2, 10:20 PM CSTFlash Flood WarningPAHCrittenden, Hopkins, McLean, Union, Webster6 hr
Mar 2, 10:30 PM CSTTornado WarningPAHFulton45 min
Mar 2, 10:54 PM CSTSpecial Weather StatementPAHHopkins51 min
Mar 2, 11:11 PM CSTFlash Flood WarningPAHCaldwell, Christian, Hopkins, Lyon, Muhlenberg, Todd and 1 more6 hr
Mar 2, 11:17 PM CSTSpecial Weather StatementPAHTodd28 min
Mar 2, 11:51 PM CSTSpecial Weather StatementPAHCarlisle24 min
Mar 2, 11:57 PM CSTSpecial Weather StatementPAHGraves33 min
Mar 3, 12:13 AM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall32 min
Mar 3, 12:33 AM CSTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg27 min
Mar 3, 2:04 AM CSTFlash Flood WarningPAHCalloway, Fulton, Graves, Hickman6 hr
Mar 3, 2:14 AM CSTFlash Flood WarningPAHChristian, Todd, Trigg10 hr
Mar 3, 3:10 AM CSTRiver Flood WarningPAHChristian, Muhlenberg, Trigg33 days
Mar 3, 5:46 AM CSTRiver Flood WarningPAHChristian, Trigg64 days
Mar 3, 7:04 AM CSTRiver Flood WarningPAHCrittenden, Muhlenberg, Union36 days

Nearby

Tornado Warnings in Kentucky, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.